Alert archive / Mississippi / Wind Chill Advisories in 2022

Wind Chill Advisory 3, NWS Memphis, TN

December 21, 202215 counties in Mississippi; Lee County, Phillips County, St. Francis County, Arkansas

NWS Memphis, TN issued this wind chill advisory at Dec 21, 2022, 3:42 AM CST for 15 counties in Mississippi; Lee County, Phillips County, St. Francis County, Arkansas. It took effect at Dec 22, 2022, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2022, 3:42 AM CST (09:42 UTC)
In effect from
Dec 22, 2022, 6:00 PM CST
Expired
Dec 22, 2022, 2:42 PM CST
In force
Issued by
NWS Memphis, TN

Counties Lee County, AR, Phillips County, AR, St. Francis County, AR, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind chill advisory went out at Dec 20, 11:43 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 20, 11:43 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1143 PM CST Tue Dec 20 2022

...New AVIATION...

.UPDATE...
Issued at 1020 PM CST Tue Dec 20 2022

Clear skies prevail across the region as the Gulf Coast system
exits and cool high pressure builds in from the north. Temps
tonight will drop into the 20s and lower 30s. Tomorrow will be a
pleasant day with dry weather and highs from the mid 40s to lower
50s with increasing high clouds.

Eyes are focused on Thursday and the historic cold blast that is
pushing into the northern states now. The arctic front will surge
into the lower MS Valley on Thursday and reach NE AR in the early
afternoon then sweep across the Mid-South in rapid fashion
reaching Monroe County MS in the early evening. Expect rapid temp
drops on the order of 20 degrees in a hour. Temps will likely fall
40+ degrees by 6 hours after frontal passage. The surface low
development and track is well north of the area and the 500 mb
upper low will track well north of the area. However, there is a
decent piece of energy rotating around the upper low and into
northern parts of the Mid-South that will help generate some
precip. That feature bares watching.

Expect a rapid changeover to snow. In fact most of the precip
will be post frontal which is good for everyone that parks a car
outside. Maybe all the rubber gaskets won't freeze to the metal.
There could be a few minutes of freezing rain but this is really a
small part of the equation. Model soundings point toward a couple
hours of light snow behind the front. Northern parts of the area
will be in the left exit region of the digging upper jet with
strong UVVs coupled with some moisture. As a result the best
chances for some heavier bursts of snow and accumulations will be
across NE AR/MO Bootheel and NW TN. Any snow that falls could be
impactful as the rapid cooling will allow for the snow to stick
quickly. If it does melt on contact due to the warm ground it will
refreeze quickly as temps drop.

Expect very gusty winds Thursday night as an increasingly tight
pressure gradient and rising surface pressures support sustained
winds of 25 mph with gusts of 35 to 45 mph. Wind chills will drop
to an unheard of -20F along the KY/MO borders and well below zero
everywhere. Wind Advisories will be needed. The Wind Chill Watch
will likely need to upgraded to a Wind Chill Warning tomorrow...the
first or at least the first in a very long time for the Mid-South
region.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 245 PM CST Tue Dec 20 2022

...Arctic Air To Plunge Into The Mid-South Thursday Night...

A low pressure system continues to track across the Northern Gulf of
Mexico this afternoon. Rain associated with the system has shifted
southeast of the Mid-South. Tonight, SFC high pressure located
over the Ohio Valley will nudge into the Mid-South. Lows will be
near to slightly below normal with readings in the mid 20s to
lower 30s.

Tranquil weather will persist across the Mid-South until Thursday
when a deep upper level low pressure system tracks from the Northern
Great Plains eastward into the Great Lakes. The trailing arctic cold
front will move into the CWA Thursday afternoon into Thursday Night.
A few showers could begin as early as Wednesday Night as a pre-
frontal trough moves through the area. However, better chances for
rain will occur as the front pushes into the area on Thursday.
Arctic air will plunge in behind the front changing rain to snow
quickly due to the depth of the arctic air that will be rushing
in. The snow will likely produce minor impacts as it will be
short-lived and ground temperatures remain in the 40s across much
of the CWA at this time. Expect accumulations from a dusting up to
around an inch. Although, can't rule out isolated pockets of up
to two inches occurring in Northeast Arkansas, the Missouri
Bootheel, Northwest Tennessee near the AR/KY state borders if the
snow can come down in heavy bursts.

The major story will be the bitter cold airmass that will plunge
into the area behind the front. Temperatures will drop from around
50 degrees into the upper teens/lower 20s over a short amount of
time. Flash freezing may occur which may cause car doors to freeze
shut or any lingering moisture on the roadways to freeze.  Lows will
drop into the single digits by Friday morning. Strong
northwesterly winds sustained at 20 to 30 mph with gusts up to 40
mph will also occur, which will allow wind chill values to drop
to -10 to -20 degrees. The strong winds could knock down branches
causing power outages. A Wind Chill Watch has been issued for
much of the CWA Thursday Night into Friday Morning. A Wind Chill
Advisory will likely be needed for the rest of the CWA. An upgrade
to a Wind Chill Warning will also occur at some point. A wind
advisory will also become necessary as the event approaches closer
in time.

Winds will gradually die down on Friday, but the bitter cold
temperatures will remain through the holiday weekend as arctic high
pressure settles over the region.  At Memphis, temperatures will
remain below freezing from roughly 6 PM Thursday Night until
around noon on Monday. The prolonged duration of below freezing
temperatures could cause problems for pipes. In addition, area
ponds will begin to generate a thin layer of ice. Individuals need
use caution and stay off any bodies of water.

Models are starting to show another front moving into the area
around the Monday time frame as the arctic air is retreating. The
GFS and Canadian show precipitation with the front while the ECMWF
remains dry. This system bears watching as if the front moves into
the area before the arctic air moves out, any precipitation that
falls would fall as a wintry type. For now left forecast dry.

KRM

&&

.AVIATION...
(06Z TAFS)
Issued at 1127 PM CST Tue Dec 20 2022

VFR conditions will prevail through tomorrow evening. Winds will
be northerly at 3 kts to 5 kts will increase to the southeast by
tomorrow morning. By the end of the TAF period skies will become
overcast over most of the Mid-South with lower cloud decks.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Chill Watch from Thursday evening through Friday morning
     for ARZ009-018-026>028-035-036.

MO...Wind Chill Watch from Thursday evening through Friday morning
     for MOZ113-115.

MS...Wind Chill Watch from Thursday evening through Friday morning
     for MSZ001-008.

     Wind Chill Watch from late Thursday night through Friday morning
     for MSZ002>006-009.

TN...Wind Chill Watch from Thursday evening through Friday morning
     for TNZ001-002-019-048-049-088.

     Wind Chill Watch from late Thursday night through Friday morning
     for TNZ003-004-020>022-050>055-089>092.

&&

PUBLIC FORECAST...SJM
AVIATION...SWB
Hazardous weather outlook, Dec 20, 3:22 PM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
322 PM CST Tue Dec 20 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-212330-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
322 PM CST Tue Dec 20 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong arctic cold front will bring a frigid airmass into the
Midsouth Thursday night. A Wind Chill Watch has been issued for
Northeast Arkansas, the Missouri Bootheel, West Tennessee and
portions of North Mississippi Thursday night into Friday morning
as gusty northwest winds combine with temperatures dropping into
the single digits above zero to near zero will produce wind chill
values between 10 to 20 degrees below zero in some locations. A
Wind Chill Advisory will likely be needed for the rest of Eastern
Arkansas and North Mississippi. A Wind Advisory will also become
necessary. Prepare for an extended period of sub freezing
temperatures into Christmas Day. In addition, there is a potential
for snow late Thursday afternoon into Thursday night. Light
accumulations are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:42 AM CSTWind Chill WarningMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more56 hr
Dec 21, 2:25 PM CSTWinter Weather AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more37 hr

Nearby

Wind Chill Advisories in Mississippi, 2022Wind Chill Advisories in Arkansas, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.